Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Aberdeen, SD

June 7, 2005Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 7, 2005, 5:21 PM MDT for Corson County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 5:21 PM MDT (23:21 UTC)
Expired
Jun 7, 2005, 11:15 PM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 072322
FFWABR
SDC031-080515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA.

* UNTIL 1215 AM CDT(1115 PM MDT).

* AT 619 PM CDT(519 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATED OVER 3 INCHES OF RAIN IN SOUTHWESTERN 
CORSON COUNTY SO FAR. ADDITIONAL THUNDERSTORMS WILL MOVE THROUGH 
THIS SAME AREA OVER THE NEXT FEW HOURS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING
  INCLUDE...BLACK HORSE...BULLHEAD...KELDRON...KLEIN RANCH...
  MCINTOSH...MORRISTOWN...SHAMBO RANCH...THUNDER HAWK...WALKER AND   
WATAUGA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4595 10097 4548 10103 4548 10200 4594 10199

$$
HARDING
1 follow-up statement
000 
WGUS73 KABR 080111
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT TUE JUN 7 2005

SDC031-080515-
CORSON SD-
809 PM CDT TUE JUN 7 2005

...FLASH FLOOD WARNING CONTINUES FOR CORSON COUNTY UNTIL 1215 AM
CDT(1115 PM MDT)...

AT 804 PM CDT(704 PM MDT)...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED NEARLY 4 INCHES OF RAIN ACROSS PORTIONS OF 
THE COUNTY. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...MCLAUGHLIN...BLACK HORSE...BULLHEAD...INDIAN MEMORIAL REC
AREA...KENEL...KLEIN RANCH...LITTLE EAGLE...MAHTO...MCINTOSH...
WAKPALA AND WALKER.

LAW ENFORCEMENT REPORTS 6 TO 8 INCHES OF WATER IN THE STREETS IN 
MCLAUGHLIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4592 10048 4574 10042 4548 10050 4549 10147
      4595 10146

$$
HARDING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 2:00 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT TUE JUN 7 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FOCUS FOR THIS DAY IS ON SHORT TERM.  MODELS SEEM TO BE HANDLING
THINGS WELL. MODELS AGREE ON UPPER H5 WAVE MOVING NORTH AND
STRENGTHENING.  THIS WILL PUSH A SURFACE REFLECTION INTO THE WESTERN
PART OF SOUTH DAKOTA.  IT WILL INTERACT WITH OLD FRONTAL BOUNDARY IN
PLACE ACROSS THE STATE.  PLACEMENT OF THIS BOUNDARY IS A LITTLE
ELUSIVE BUT WILL BE MAJOR IN SPOTTING STRONGEST WEATHER.  AT THIS
TIME EXPECT CONVECTION TO CONTINUE IN THE WEST AND ALSO EXPECT TO
SEE CONVECTION FIRING EAST OF THE RIVER.  CAPE VALUES ARE AROUND
3K-4K WITH LIFTED INDEX VALUES APPROACHING -10.  7/00Z WRF MODELS
SUGGESTS CONVECTION LINING OUT NORTH TO SOUTH IN THE WESTERN PART OF
THE STATE AND MOVING EAST.  EXPECT IT TO MEET EAST RIVER CONVECTION
LATER TONIGHT AND FINALLY MOVING OUT OF THE STATE AFTER MIDNIGHT.
BY TOMORROW THE WAVE HAS PASSED AND THIS AREA IS LEFT IN SOUTHWEST
FLOW ALOFT AND SHOULD BE A PLEASANT DAY.  LEFT OVER BAROCLINIC ZONES
WILL HELP FOCUS FUTURE CONVECTION.  DID INCLUDE ANOTHER EPISODE OF
AFTERNOON CONVECTION THURSDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH TUESDAY.
LATEST MODELS RUNS DONT REALLY ALTER MUCH IN THEIR THINKING. STILL
SHOWING BROAD WRN CONUS TROF WITH ERN CONUS RIDGE. GFS CONTS TO SHOW
WAVES EJECTING OUT OF TROF OVER REGION SATURDAY AND AGAIN SUNDAY
NIGHT. THE ECMWF CONCURS WITH OVERALL JIST OF THINKING..ALTHO MINOR
TIMING ISSUES ARISE. SUNDAY STILL APPEARS TO BE DRY AS WEAK 5H S/W
RIDGING MOVES OVER CWA AND HIGH PUSHES IN FROM THE WEST. ALTHO ALSO
ADMIT THAT THIS FAR OUT TIMING OF WAVES RESPONSIBLE FOR CONVECTION
DIFFICULT AT BEST. CONT TO KEEP TUESDAY DRY AS WRN TROF SHEARS AND
LIFTS...ALTHO FEELING IS THAT THIS MAY BE A TAD TOO QUICK.

CURRENT FCST TEMPS STILL REMAIN REASONABLE GIVEN WAA REGIME OVER
AREA BALANCED WITH EXPECTED CLOUD COVER. DID MINOR COSMETIC TWEAKING
BUT OVERALL TEMPS PRETTY MUCH LEFT AS INHERITED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HINTZ
Hazardous weather outlook, Jun 7, 10:17 AM MDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1117 AM CDT TUE JUN 7 2005

SDZ003>005-009-010-015>017-033>037-045-048-051-081100-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS LATER THIS
AFTERNOON...RESULTING IN WIDESPREAD THUNDERSTORM DEVELOPMENT.
THUNDERSTORMS WILL DEVELOP AFTER 3 PM CDT...WITH SOME STORMS QUICKLY
BECOMING SEVERE. LARGE HAIL...VERY HEAVY RAIN AND WIND GUSTS OVER 60
MPH ARE POSSIBLE...ALONG WITH ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM CDT THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-081100-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE-
1117 AM CDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL EJECT INTO THE PLAINS THIS AFTERNOON.
THIS LOW WILL INTERACT WITH WARM AND UNSTABLE AIR ALREADY IN PLACE
ACROSS THE EAST. WIDESPREAD THUNDERSTORM ACTIVITY WILL DEVELOP BY 5
PM CDT...WITH SOME STORMS QUICKLY BECOMING SEVERE. LARGE HAIL...VERY
HEAVY RAIN AND WIND GUSTS OVER 60 MPH ARE POSSIBLE...ALONG WITH
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AS WELL AS ON THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT THIS AFTERNOON.

HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:50 PM MDTSevere Thunderstorm WarningABRDewey55 min
Jun 6, 9:17 PM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully43 min
Jun 7, 4:29 PM MDTSevere Thunderstorm WarningABRCorson46 min
Jun 7, 5:18 PM MDTSevere Thunderstorm WarningABRCorson42 min

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.